Oklahoma, 2022

Hail in Oklahoma, May 13, 2022

May 13, 2022 · NWS TSA · 1 event in 1 county or zone

Strong thunderstorms developed across portions of eastern Oklahoma during the afternoon of the 13th as an upper level disturbance approached the area. The strongest storm produced hail up to penny size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong thunderstorms developed across portions of eastern Oklahoma during the afternoon of the 13th as an upper level disturbance approached the area. The strongest storm produced hail up to penny size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 13, 1:13 PM CST, 43 minutes earlier.

Area forecast discussion, May 13, 1:13 PM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
213 PM CDT Fri May 13 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Through Tonight)
Issued at 118 PM CDT Fri May 13 2022

The thunderstorms that have lingered across portions of
east-central Oklahoma through the morning and into the
early afternoon are beginning to show some signs of weakening.
However, additional thunderstorms are possible the remainder of
this afternoon and into this evening in the vicinity of remnant
outflow boundaries across southeast Oklahoma into northwest
Arkansas. The potential for thunderstorms will again ramp
up later this evening as thunderstorms that develop near a frontal
boundary from south-central Kansas into north-central Oklahoma
spread into the area. A few of these storms could become strong
to severe.

&&

.LONG TERM...
(Saturday through Friday)
Issued at 118 PM CDT Fri May 13 2022

After a bit of a lull in the thunderstorm chances on Saturday, the
potential for storms is forecast to increase on Sunday as a mid-level
shortwave moves across the central Plains and pushes a cold front
through the area. Some of these storms could be severe with
large hail and damaging winds the main concern. Dry conditions are
forecast Monday in the wake of the frontal boundary that is forecast to
stall near the Red River. However, the chances of showers and
storms will return to portions of northeast Oklahoma and northwest
Arkansas late Monday night into Tuesday morning as the front moves
back north across the area as a warm front.

The next chance for any showers and storms will come Wednesday night
across northeast Oklahoma and northwest Arkansas as a weak mid-level
shortwave traverses the area.

&&

.AVIATION...
(18Z TAFS)
Issued at 1226 PM CDT Fri May 13 2022

VFR conditions will prevail thru the period outside of storm
activity. Storm coverage uncertain at this time, and confidence
that any terminal will be affected directly is low. Band of high
based showers and a few rumbles of thunder may impact the NW AR
terminals in the near term. Otherwise, expect scattered storms to
develop to the N and W of the region and gradually move SE
tonight. Inserted more conservative prob30 groups in the time
window latest guidance suggests terminals could be affected btwn
00Z and 12Z.

Lacy

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   64  87  64  89 /  40   0  10  30
FSM   67  89  66  90 /  40  10  10  10
MLC   64  88  65  90 /  40   0  10  10
BVO   62  87  62  89 /  40   0  10  30
FYV   63  87  62  88 /  40  10  10  20
BYV   63  83  61  86 /  50  10  10  20
MKO   64  86  64  88 /  30   0  10  20
MIO   63  84  61  85 /  30   0  10  30
F10   64  87  64  89 /  30   0  10  10
HHW   65  89  66  91 /  30   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...10
LONG TERM....10
AVIATION...30
Hazardous weather outlook, May 13, 12:26 PM CST, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
126 PM CDT Fri May 13 2022

ARZ001-002-010-011-019-020-029-OKZ049-053>076-141030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
126 PM CDT Fri May 13 2022

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.
TORNADO.
	RISK...Limited.
	AREA...Northeast Oklahoma, west of state highway 99.
	ONSET...Around 7 PM.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Northeast Oklahoma, west of state highway 99.
	ONSET...Around 7 PM.

FLASH FLOOD.
	RISK...Elevated.
	AREA...Okfuskee and Okmulgee counties.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Elevated.
	AREA...Okfuskee and Okmulgee counties.
	ONSET...Ongoing.

DISCUSSION...

Very heavy rainfall has fallen across Okfuskee and Okmulgee
counties today, from persistent training thunderstorms. Radar
estimates between 3 and 6 inches has fallen in this region. Flash
flooding may be ongoing or imminent. The heavy rainfall should end
in this region later this afternoon.

Isolated to scattered strong to severe thunderstorms are expected
to develop to the north and west of our region by late this
afternoon. Some of this activity may drop south into northeast
Oklahoma into the evening, mainly west of state highway 99. Very
large hail and damaging winds are the primary threats, along with
a low but non- zero tornado threat.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY...No Hazards.
SUNDAY thru WEDNESDAY...Thunderstorm Potential.
THURSDAY...No Hazards.

EXTENDED DISCUSSION...

Thunderstorm chances return Sunday in association with a nearby
frontal boundary. There is a limited to elevated risk of severe
weather with these storms, especially across northeast Oklahoma
and northwest Arkansas. Low thunderstorm chances will persist near
the Kansas and Missouri borders thru the middle of next week,
along with some severe potential.

weather.gov/tulsa contains additional information.

Lacy

In the hours before

Special weather statement, May 13, 8:44 AM CST, 5 hours 12 minutes before
Special Weather Statement
National Weather Service Tulsa OK
944 AM CDT Fri May 13 2022

OKZ064-131515-
Creek OK-
944 AM CDT Fri May 13 2022

...A strong thunderstorm will impact portions of southwestern Creek
County through 1015 AM CDT...

At 944 AM CDT, Doppler radar indicated a strong thunderstorm 3 miles
southeast of Depew, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Bristow...                        Depew...
Slick...

This includes Interstate 44 between mile markers 180 and 200.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3601 9634 3586 9619 3577 9619 3565 9645
      3579 9659
TIME...MOT...LOC 1444Z 231DEG 15KT 3577 9645

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, May 13, 9:08 AM CST, 4 hours 48 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1008 AM CDT Fri May 13 2022

OKZ065-131545-
Okfuskee OK-
1008 AM CDT Fri May 13 2022

...A strong thunderstorm will impact portions of central Okfuskee
County through 1045 AM CDT...

At 1007 AM CDT, Doppler radar indicated a strong thunderstorm near
Castle, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Okemah...                         Okfuskee...
Boley...                          Bearden...
Castle...                         Clearview...

This includes Interstate 40 in Oklahoma between mile markers 212 and
230.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3548 9650 3562 9623 3543 9611 3531 9640
      3538 9644 3546 9644 3546 9647 3545 9648
TIME...MOT...LOC 1507Z 236DEG 21KT 3543 9638

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Special weather statement, May 13, 9:11 AM CST, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1011 AM CDT Fri May 13 2022

OKZ060-064-131545-
Tulsa OK-Creek OK-
1011 AM CDT Fri May 13 2022

...A strong thunderstorm will impact portions of northeastern Creek
and central Tulsa Counties through 1045 AM CDT...

At 1011 AM CDT, Doppler radar indicated a strong thunderstorm 4 miles
northwest of Sapulpa, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Tulsa...                          Broken Arrow...
Sand Springs...                   Owasso...
Bixby...                          Sapulpa...
Jenks...                          Glenpool...
Catoosa...                        Kellyville...
Jenks Riverside Airport...        Tulsa International Airport...
Turley...                         Gray...

This includes Interstate 44 between mile markers 204 and 232.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3616 9614 3616 9600 3622 9600 3630 9581
      3616 9581 3616 9576 3604 9576 3592 9621
      3609 9630
TIME...MOT...LOC 1511Z 246DEG 23KT 3604 9618

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, May 13, 9:22 AM CST, 4 hours 34 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1022 AM CDT Fri May 13 2022

OKZ064-065-131545-
Okfuskee OK-Creek OK-
1022 AM CDT Fri May 13 2022

...A strong thunderstorm will impact portions of southwestern Creek
and northwestern Okfuskee Counties through 1045 AM CDT...

At 1022 AM CDT, Doppler radar indicated a strong thunderstorm 3 miles
west of Welty, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Okfuskee...                       Slick...
Welty...                          Mason...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3586 9621 3583 9619 3559 9619 3551 9651
      3568 9660
TIME...MOT...LOC 1522Z 246DEG 23KT 3563 9647

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, May 13, 10:20 AM CST, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1120 AM CDT Fri May 13 2022

OKZ066-131645-
Okmulgee OK-
1120 AM CDT Fri May 13 2022

...A strong thunderstorm will impact portions of northwestern
Okmulgee County through 1145 AM CDT...

At 1120 AM CDT, Doppler radar indicated a strong thunderstorm 3 miles
north of Okmulgee State Park, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Okmulgee...                       Beggs...
Preston...                        Okmulgee State Park...
Liberty...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3586 9601 3575 9585 3558 9610 3565 9619
TIME...MOT...LOC 1620Z 226DEG 25KT 3566 9609

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, May 13, 1:31 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Tulsa OK
231 PM CDT Fri May 13 2022

OKZ070-071-132000-
Muskogee OK-McIntosh OK-
231 PM CDT Fri May 13 2022

...A strong thunderstorm will impact portions of northeastern
McIntosh and west central Muskogee Counties through 300 PM CDT...

At 231 PM CDT, Doppler radar indicated a strong thunderstorm over
Council Hill, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Muskogee...                       Oktaha...
Council Hill...                   Rentiesville...
Wainwright...                     Summit...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3549 9568 3562 9569 3572 9536 3550 9535
TIME...MOT...LOC 1931Z 255DEG 19KT 3556 9563

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Lacy

The radar

The Tulsa radar (KINX), 71 km away, was scanning. The volume nearest the first event began at 19:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, McIntosh

When
May 13, 1:56 PM CST
Where
McIntosh County, 2 mi NW of Rentiesville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.541, -95.525

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027097.